Medicines and Your Mouth

Ann Eshenaur Spolarich | 02.04.2013

Medicines and Your Mouth

Do you know that the medicines you take can affect your oral health?  Taking certain medicines can lead to dry mouth, can change the way you taste food and even cause changes in your gums. 

What should my dentist know about my medications?

It is important to tell your dentist and dental hygienist about every medicine that you take.  They will also want to know how much and how often you take your medicines. Even vitamins, minerals, herbs and natural health supplements are important for them to know about.  Learn more here.     

Why do my dentist and dental hygienist need to know about my medications?

  1. The dentist and dental hygienist need to know all your medications and why you are taking them so you can be treated safely.  Sometimes the medicines we take have side effects that can be important to dental treatment and oral health.  When would my safety be a concern?  Click here to find out more information.
  2. Over 400 medicines can make your mouth feel dry. These include certain medicines for high blood pressure, depression, and anxiety. Even cold and allergy medicines can make your mouth dry.  Untreated diabetes can also make your mouth feel dry.  Not having enough to drink or dry indoor places can make our mouths feel parched. Be sure to tell your dentist and dental hygienist if your mouth feels dry, uncomfortable or painful so that they can help you.  A dry mouth can add to your risk of getting cavities, gum disease, bad breath, mouth sores and infections.  It can also make it difficult to wear dentures, and to chew and swallow food.

  3. Some over-the-counter, prescription and herbal medicines can make you bruise and bleed more easily.  These include aspirin, ibuprofen, Coumadin®, Pradaxa® and Plavix®.  Many herbal supplements also cause bleeding changes, including garlic, gingko biloba, ginger and ginseng.  Tell your dentist and dental hygienist if you take any of these medicines. 
  4. Over 250 medicines can change the way you taste foods.  Some drugs cause a bad aftertaste in your mouth.  Often people suck on hard candy, breath-mints or even cough drops to make their mouth feel better.  Many of these contain sugar, which can lead to cavities. Use sugarless candies and breath-mints instead.  If your medicine makes your mouth dry, you might have a problem tasting certain types of foods or foods will taste bland.  Do not use too much salt or sugar to make your food taste better.  This can lead to more cavities, poor diabetes control and higher blood pressure. Tell your physician or dentist if you notice changes in your sense of taste.

  5. Some drugs can cause sores on your cheeks or under or along the side of the tongue.  These mouth ulcers can be painful and can make eating, speaking and wearing dentures difficult.  Tell your dentist or physician if you get mouth ulcers so they can determine the cause and change your medicine if necessary.

Many medicines can cause dangerous drug interactions with the medicines given in the dental office.  These include pain relievers, sedatives and anesthetics.  Talk honestly and openly about your medication use. This allows your dental team to make good decisions about your treatment and helps to ensure your oral health and safety.

Ann Eshenaur Spolarich, RDH, PhD
Clinical Associate Professor
Herman Ostrow School of Dentistry
University of Southern California